Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 12, 2009, 11:22 AM CDT for Ashley County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2009, 11:22 AM CDT (16:22 UTC)
- Expired
- Apr 12, 2009, 11:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Ashley County, AR
The radar
The Little Rock radar (KLZK), 175 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 121622
SVRJAN
ARC003-121645-
/O.NEW.KJAN.SV.W.0166.090412T1622Z-090412T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT SUN APR 12 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ASHLEY COUNTY IN SOUTHEAST ARKANSAS...
THIS INCLUDES THE CITY OF HAMBURG...
* UNTIL 1145 AM CDT
* AT 1121 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
THIS STORM WAS LOCATED NEAR HAMBURG MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SNYDER BY 1135 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE HAIL BEING PRODUCED BY THIS SEVERE THUNDERSTORM WILL LIKELY
DAMAGE CARS AND ROOFS. PEOPLE WHO ARE OUT OF DOORS SHOULD MOVE INSIDE
A STRUCTURE IMMEDIATELY.
&&
LAT...LON 3340 9176 3340 9160 3339 9151 3319 9173
3323 9188
TIME...MOT...LOC 1621Z 218DEG 33KT 3325 9178
$$
CAW1 follow-up statement
000
WWUS54 KJAN 121641
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1141 AM CDT SUN APR 12 2009
ARC003-121651-
/O.EXP.KJAN.SV.W.0166.000000T0000Z-090412T1645Z/
ASHLEY AR-
1141 AM CDT SUN APR 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ASHLEY COUNTY
WILL EXPIRE AT 1145 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3340 9176 3340 9160 3339 9151 3319 9173
3323 9188
TIME...MOT...LOC 1641Z 218DEG 33KT 3339 9164
$$
CAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:35 AM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Apr 12, 3:35 AM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CDT SUN APR 12 2009
...SEVERE WEATHER EXPECTED FOR LATE TODAY INTO TONIGHT ACROSS THE
ARKLAMISS...
.DISCUSSION...
SHORT TERM (TODAY THROUGH MONDAY)...LATEST SATELLITE IMAGERY SHOWS
AN ACTIVE SOUTHERN STREAM OVER THE SOUTHERN US. A SHORTWAVE RIDGE
WAS CENTERED OVER THE LOWER MISSISSIPPI VALLEY EARLY THIS MORNING.
THIS WAS AHEAD OF A STORM SYSTEM WHICH WAS MOVING THROUGH THE
SOUTHERN PLAINS WITH STRONG TO SEVERE STORMS. AREA RADARS WERE
PICKING UP SOME SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS AHEAD OF
THE STORM SYSTEM. MEANWHILE GENERALLY HIGH TO MIDLEVEL CLOUDS WERE
MOVING NORTHEAST ACROSS THE REGION. AT THE SURFACE...LOW LEVEL
EASTERLY FLOW WAS NOTED WITH A STATIONARY FRONTAL BOUNDARY OFF THE
COAST AND LOW PRESSURE DEVELOPING IN THE PLAINS.
FOR TODAY AND TONIGHT...ACTIVE WEATHER IS IN STORE AS THE UPPER
ENERGY WITH THE STORM SYSTEM BECOMES NEGATIVELY TILTED DURING THE
DAY. BREEZY CONDITIONS WILL DEVELOP AS THE SURFACE PRESSURE GRADIENT
TIGHTENS OVER THE REGION FOR THIS AFTERNOON THROUGH THIS EVENING. SO
WILL ISSUE A LAKE WIND ADVISORY FOR THE 1 PM TO 9 PM PERIOD FOR MOST
OF THE AREA. WILL EXTEND EAST MISSISSIPPI FROM 9 PM TO 12 AM AS A
BROKEN LINE OF STORMS MOVES THROUGH THAT REGION.
EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE
REGION BY AFTN. THUNDERSTORMS WILL BE ELEVATED INITIALLY...THEN
BECOME SURFACED BASED AS WE GO INTO LATE AFTN/EVNG FROM WEST TO
EAST...DEPENDING ON WARM FRONTAL MOVEMENT. THE CONCERN HERE IS HOW
FAST AND HOW FAR NORTH WILL THE FRONTAL BOUNDARY IN THE GULF COME
BACK AS A WARM FRONT. THIS WILL HELP TO DETERMINE HOW SOON STORMS
BECOME SURFACE BASED AND THINKING IS THAT AREA ALONG AND SOUTHWEST
OF A GLH TO LAUREL LINE HAS BEST CHANCE.
EXPECT BEST HEIGHT FALLS AND DYNAMICS FROM THE UPPER SYSTEM TO
AFFECT AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER BY LATE
AFTERNOON. LOCAL WRF MODEL MEMBERS SHOW THAT A BROKEN LINE OF STRONG
TO SEVERE STORMS WILL APPROACH THE MISSISSIPPI RIVER ALONG A
PREFRONTAL TROUGH BY LATE AFTERNOON...AND THAT THE BEST POTENTIAL
FOR DISCRETE SFC-BASED SUPERCELLS WILL DEVELOP IN THE SOUTHWEST QUAD
OF THE ARKLAMISS BY LATE THIS AFTN. VERY STRONG SHEAR (0-1KM 40KTS,
0-6KM 70KTS, 0-3KM SREH >500M2S2) MIXED LAYER CAPE > 1000 J/KG AND
LOW LCL LEVELS OVER NE LA/SW MS WILL BE SUPPORTIVE OF ALL MODES OF
SEVERE WEATHER INCLUDING A COUPLE OF STRONG TORNADOES IN SW PORTIONS
OF FORECAST AREA.
OVERNIGHT...HEIGHT FALLS SPREAD ACROSS THE REGION AS JET AND UPPER
DYNAMICS PUSHES EAST ACROSS THE REGION. LOWER 60S DEWPOINTS WILL
SPREAD ACROSS MOST OF THE REGION OVERNIGHT. AS NOTED ABOVE NOT REAL
SURE HOW FAR THE WARM FRONT WILL PUSH NORTH ACROSS THE REGION. THE
BROKEN LINE OF STRONG TO SEVERE STORMS AND POSSIBLE SUPERCELLS WILL
PUSH EAST. THE LINE SHOULD MAKE IT TO AROUND THE INTERSTATE 55
CORRIDOR BY THE EARLY EVENING HOURS...THEN PUSH TO THE EAST
MISSISSIPPI BY LATE EVENING(BEFORE MIDNIGHT). WITH LOWER-MID 60S SFC
DEWPOINTS...CONTINUE TO EXPECT ALL MODES OF SEVERE WEATHER TO BE
POSSIBLE...MAINLY SOUTH OF INTERSTATE 20.
FOR MONDAY...THE NEXT QUESTION TO CONSIDER IS WILL THERE BE ENOUGH
RECOVERY OR SIGNIFICANT INSTABILITY FOR ANY TYPE OF SEVERE WEATHER
AS THE COLD FRONT PUSHES THROUGH THE REGION DURING THE DAY. IT WILL
DEPEND ON HOW MUCH THE PREVIOUS STORM SYSTEM FROM SUNDAY NIGHT
STABILIZED THE ATMOSPHERE. UPPER STORM SYSTEM TROUGH WILL PROVIDE
SOME COOLING ALOFT TO AID THE COLD FRONT. SHORT RANGE MODELS DO NOT
SHOW MUCH IN THE WAY OF RAINFALL...BUT ISOLATED STRONG TO SEVERE
STORMS CAN NOT BE OUT OF THE QUESTION OVER THE REGION DURING THE
AFTERNOON WITH DAYTIME HEATING...SO WILL CONTINUE WITH LOW POPS. /17/
MONDAY NIGHT THROUGH THURSDAY NIGHT...GLOBAL MODELS ARE IN AGREEMENT
THAT A STRONG UPPER LEVEL SHORTWAVE RIDGE WILL KEEP ARKLAMISS
WEATHER DRY AND SEASONABLY MILD. THE NEXT SHORTWAVE TROUGH WILL EDGE
SLOWLY INTO THE AREA LATE THIS WEEK INTO NEXT WEEKEND. GIVEN THE
AMPLIFIED PATTERN AND HINT AT OMEGA BLOCK SETTING UP...IT SEEMS
REASONABLE TO FOLLOW THE SLOWER ECMWF AND HAVE INCREASED POPS FOR
NEXT SAT NIGHT/SUNDAY ACCORDINGLY. /EC/
&&
.AVIATION...MID TO HIGH CLOUDS WILL PERSIST ACROSS THE REGION THIS
MORNING. CEILINGS ARE STILL EXPECTED TO REMAIN ABOVE 3KFT FOR MUCH
OF THE PERIOD. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WEST
BY AFTERNOON...THEN WILL INCREASE IN COVERAGE FOR THIS AFTERNOON
INTO TONIGHT. TSRA WILL BE POSSIBLE AT GLH BETWEEN 21-00Z...GWO/JAN
00Z-03Z AND MEI/HBG/GTR 03-06Z. THERE MAY BE SOME HAIL AND GUSTY
WINDS WITH THE STORMS ACROSS THE TAF SITES. CEILINGS WILL DROP
DURING THE EVENING WITH THE STRONGER STORMS DOWN TO IFR LEVELS FROM
WEST TO EAST FOR TONIGHT. THE PRESSURE GRADIENT WILL TIGHTEN ACROSS
THE AREA TODAY AND WILL INCREASE AROUND MID MORNING. WINDS FROM 10
TO 20 MPH WILL BE LIKELY AT ALL SITES WITH OCCASIONAL HIGHER GUSTS
OF AROUND 30 MPH. EXPECT THE GUSTY PRESSURE GRADIENT WINDS WILL
DECREASE ACROSS THE REGION BY 9 PM FOR AREAS ALONG AND WEST OF
INTERSTATE 55 THEN AFTER 12 AM FOR EAST MISSISSIPPI.
FOR MONDAY ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE
ACROSS MAINLY THE EAST./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 73 60 79 53 / 78 88 20 13
MERIDIAN 73 59 77 50 / 57 94 31 26
VICKSBURG 73 58 79 50 / 88 77 18 9
HATTIESBURG 76 62 78 58 / 57 82 36 16
NATCHEZ 73 60 79 47 / 82 65 17 7
GREENVILLE 71 56 77 48 / 93 73 20 14
GREENWOOD 70 58 79 48 / 80 83 20 25
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT CDT
TONIGHT FOR MSZ028>033-037>039-044>046-050>052-056>058-065-
066-073-074.
LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR MSZ018-019-025>027-034>036-040>043-047>049-
053>055-059>064-072.
LA...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR LAZ007>009-015-016-023>026.
AR...LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR ARZ074-075.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
/17/EC/Hazardous weather outlook, Apr 12, 6:08 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 608 AM CDT SUN APR 12 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>050- 053>055-059>063-131115- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON- HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN- SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE- 608 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A SEVERE WEATHER OUTBREAK WILL BE POSSIBLE FROM LATE THIS AFTERNOON THROUGH EVENING. SCATTERED SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES...ARE EXPECTED TO APPROACH THE MISSISSIPPI RIVER AFTER ABOUT 5 PM THIS AFTERNOON. THE STORMS WILL AFFECT THE AREA THIS EVENING...THEN MOVE EAST OF THE AREA BEFORE MIDNIGHT. A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI VALLEY REGION AND A STRONG JET STREAM WILL CREATE VERY STRONG WIND SHEAR AND AN UNSTABLE ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER OUTBREAKS. RESIDENTS ARE URGED TO KEEP INFORMED OF THE LATEST INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. MSZ051-052-056>058-064>066-072>074-131115- NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 608 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A SEVERE WEATHER OUTBREAK WILL BE POSSIBLE TONIGHT. SCATTERED SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES...ARE EXPECTED TO MOVE IN AROUND 9 PM THIS EVENING AND THEN AFFECT THE AREA THROUGH MUCH OF THE NIGHT. A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI VALLEY REGION AND A STRONG JET STREAM WILL CREATE VERY STRONG WIND SHEAR AND AN UNSTABLE ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER OUTBREAKS. RESIDENTS ARE URGED TO KEEP INFORMED OF THE LATEST INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT. MSZ018-019-025>033-036>039-044>046-131115- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE- NESHOBA-KEMPER- 608 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND EAST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS AFTERNOON THROUGH EVENING. THUNDERSTORMS CONTAINING...LARGE HAIL...AND POSSIBLY STRONG WIND GUSTS...ARE EXPECTED TO APPROACH THE MISSISSIPPI RIVER AFTER ABOUT 5 PM THIS AFTERNOON...THEN MOVE THROUGH THE AREA DURING THE EVENING. AT THIS TIME...IT LOOKS LIKE THE GREATEST INSTABILITY WILL BE FARTHER SOUTH AND THIS SHOULD LIMIT THE POTENTIAL FOR DAMAGING WINDS. A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI VALLEY REGION AND A STRONG JET STREAM WILL INTERACT WITH A VERY MOIST AIRMASS TO BRING WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN LATER THIS AFTERNOON AND THIS EVENING. RESIDENTS SHOULD KEEP INFORMED OF THE LATEST UPDATES CONCERNING THIS THUNDERSTORM EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
In the hours before
Local storm report, Apr 12, 11:15 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL 4 NE CROSSETT 33.17N 91.92W
04/12/2009 E1.00 INCH ASHLEY AR LAW ENFORCEMENT
&&
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:45 AM CDT | Lake Wind Advisory | JAN | Ashley, Chicot | 19 hr |
| Apr 12, 10:50 AM CDT | Severe Thunderstorm Warning | JAN | Ashley | 40 min |
| Apr 12, 11:46 AM CDT | Severe Thunderstorm Warning | JAN | Chicot | 44 min |
| Apr 12, 4:45 PM CDT | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.